Pennsylvania, 2009Damaging Winds in Pennsylvania, August 21, 2009
August 21, 2009 · NWS CTP · 5 events in 4 counties and zones
A slow moving cold front triggered severe thunderstorms across the Lower Susquehanna Valley from the late morning into the mid afternoon. These storms packed winds of 60 to 75 mph and produced several areas of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $200
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front triggered severe thunderstorms across the Lower Susquehanna Valley from the late morning into the mid afternoon. These storms packed winds of 60 to 75 mph and produced several areas of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 21, 6:40 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 21, 6:40 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
740 AM EDT FRI AUG 21 2009
.SYNOPSIS...
A STRONG UPPER LEVEL WAVE WILL DOMINATE OUR WEATHER OVER THE NEXT
1-2 DAYS. THE FRONT WITH THIS SYSTEM WILL TRIGGER SHOWERS AND BE
THE FOCUS OF SOME RAIN THIS AFTERNOON INTO EARLY SUNDAY. THE TREND
WILL BE FOR COOLER WEATHER SATURDAY INTO MONDAY. ANOTHER TROUGH SHOULD
PUSH EVEN COOLER AIR INTO THE REGION AROUND MID-WEEK...HIGH
PRESSURE AND COOL DRY AIR SHOULD DOMINATE THE WEATHER BY LATE NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RADAR SHOWS A FEW ISOLATED WEAK SHOWERS MOVING ACROSS CENTRAL PA
THIS MORNING. SATELLITE DATA SHOWS LOTS OF MID CLOUDS FROM THE
CONVECTION THE DEVELOPED LATE THURSDAY. THE CLOUDS GO WELL BACK
INTO OHIO. THIS HAS KEPT OVERNIGHT LOWS A BIT ON THE WARM SIDE.
THE DAY SHOULD START OUT MOSTLY CLOUDY TO CLOUDY OVER THE REGION
DUE TO THE CIRRUS DEBRIS. WE ARE STILL IN THE WARM HUMID AIR MASS
AHEAD OF THE APPROACHING FRONT. THE CLOUDS SHOULD LIMIT THE
HEATING TODAY. HOWEVER...THE GUIDANCE DOES SHOW CAPE VALUES OVER
1200JKG-1 OVER SOUTHEASTERN AREAS AFTER 15Z. THE MODELS AND
ENSEMBLES ALSO SHOW MODEST LOW AND MID-LEVEL LAPSE RATES. HIGHER
IN THE SOUTH AND SOUTHEAST. THUS EXPECT SOME LARGE THUNDERSTORMS
TO DEVELOP. THE SREF ALSO SHOWS THE EHI NEAR 1 IN THE EASTERN
AREAS. THIS COULD FAVOR SOME ROTATING STORMS SHOULD THEY DEVELOP.
BEST CHANCE FOR BIG STORMS AND POTENTIALLY ROTATING STORMS SHOULD
BE IN THE SOUTHEASTERN AREAS. HOWEVER...IF THE CLOUDS BURN OFF
AHEAD OF THE APPROACHING FRONT THERE COULD BE SOME GOOD CONVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
CONVECTION SHOULD BE WINDING DOWN IN THE EVENING AS THE FRONTAL
SYSTEM SHOULD PUSH THE WARM UNSTABLE AIR TO OUR EAST.
HOWEVER...THE FRONT IS GOING TO BE SLOW TO PUSH TO OUR EAST. THUS
WE COULD SEE A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT INTO SATURDAY. SREFS AND GEFS SHOW HIGH POPS OVER
THIS TIME PERIOD.
PW ANOMALIES ARE GENERALLY 1-2SDS ABOVE NORMAL OVER EASTERN PA
WITH STRONG SSW WINDS INDICATING A GOOD STEADY FLOW OF WARM MOIST
AIR. OUR HEAVIER RAIN EVENTS TYPICALLY HAVE SSE WINDS AT 850 AND
925. AND THEN...WHAT ABOUT BILL...THE MOISTURE WITH BILL
INTERACTING WITH OUR FRONT COULD SET UP A PRE LIKE EVENT. AT
THIS TIME...THE GEFS AND SREF SEEM TO INDICATED THAT POTENTIAL
WILL BE SOMEWHERE IN E/NE PA INTO WESTERN NEW ENGLAND.
SOME SREF MEMBERS SHOW OVER 2 INCHES OF RAINFALL IN THAT REGION.
LOTS OF UNCERTAINTY AS TO THE LOCATION. WITH CONVECTION AND PW
VALUES WELL ABOVE NORMAL...LOCALLY HEAVIER AMOUNTS ABOVE 2 INCHES
ARE POSSIBLE. AT THIS TIME THE HEAVIER RAINS SHOW A HIGHER
PROBABILITY OF STAYING TO OUR NORTH AND EAST. BUT THIS SITUATION
WILL NEED TO BE MONITORED. CLEARLY A PERIOD OF HEAVY RAIN IS
POSSIBLE IN OUR EASTERN AREAS LATE FRIDAY INTO SATURDAY.
POPS WILL LOWER LATER SATURDAY INTO SATURDAY NIGHT AS THE FRONTAL
BOUNDARY CRAWLS EASTWARD.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUNDAY THE SLOWLY MOVING NORTH-SOUTH FRONTAL BOUNDARY AND RAIN
SHOULD PUSH TO OUR EAST. LEFT A SLIGHT CHANCE OF SHOWERS IN THE
EASTERNMOST AREAS IN CASE THE FRONT MOVES SLOWER THAN FORECAST.
MONDAY THE DRY AIR TAKES OVER AND GUIDANCE SHOWS TEMPERATURES
SLIGHTLY BELOW NORMAL. THE RELATIVELY QUIET AND DRIER WEATHER SHOULD
PERSIST INTO TUESDAY.
THE ENSEMBLES SUGGEST A WEAK MOISTURE SURGE HEAD OF AN APPROACHING
COLD FRONT WED OR THURS. AT THIS TIME THE HIGHEST PROB IS WED.
THIS COULD TRIGGER SOME SCATTERED SHOWERS...THOUGH MOISTURE IS NOT
IMPRESSIVE.
UNSEASONABLY COOL AIR IS FORECAST TO BE OVER THE REGION THUR-SAT
WITH 850 TEMPS RUNNING -1 TO -2SDS BELOW NORMAL...IMPLIES COOL
WEATHER AND A CONVERGENCE OF SOLUTIONS. THU- SAT SHOULD BE
UNSEASONABLY COOL AND FOR AUGUST...WE GET A STRONG AREA OF HIGH
PRESSURE OVER THE REGION. THUS IT SHOULD BE A RELATIVELY DRY
PERIOD WITH LOW PROBS OF PRECIPITATION.
THE NCEP RMOP DATA SHOW THAT THE UPSTREAM 500 HPA RIDGE NEXT WEEK
IS HIGHLY PREDICTABLE. THUS ONE SHOULD HAVE HIGH CONFIDENCE IN THE
SURFACE ANTICYCLONE PREDICTED BY THE GEFS. THUS THE COOL DRY
WEATHER LATER NEXT WEEK AND INTO NEXT WEEKEND OVER OUR REGION IS A
PROBABILITY OUTCOME. WE HAVE HIGH CONFIDENCE IN THE FORECAST AFTER
THE FRONTAL PASSAGE WED OR EARLY THURS FOR ANTICYCLONIC...COOL...AND
DRY CONDITIONS. PROBABLY GOING TO BE SOME REALLY HOT WEATHER IN
THE SOUTHWEST UNDER THE H5 RIDGE IN THE GEFS/RMOP DATA.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AREAS OF MVFR/IFR IN LOW CIGS AND FOG WILL BE SLOW TO IMPROVE
THIS MORNING AS SHOWERS OVERSPREAD THE REGION. APPROACHING COLD
FRONT WILL LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO THIS EVE.
OUTLOOK... SAT...MAINLY MVFR IN SHRA/TSRA...FOG...AND HZ. SUN-
TUE...MORNING FOG...THEN MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...GRUMM
NEAR TERM...DEVOIR
SHORT TERM...GRUMM
LONG TERM...GRUMM/RXR
AVIATION...LA CORTE/GARTNER
Hazardous weather outlook, Aug 21, 3:00 AM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT FRI AUG 21 2009
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-220800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
400 AM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION. THERE IS THE POTENTIAL
FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOUTHEASTERN
AREAS APPEAR TO HAVE THE HIGHER CHANCE OF SEEING SEVERE
THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL FRIDAY
NIGHT INTO SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 21, 9:16 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1016 AM EDT FRI AUG 21 2009
PAZ026-035-036-056-057-063-064-211615-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON
PA-PERRY PA-
1016 AM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL INTENSIFY AS THEY MOVE EAST AND AFFECT
THE COUNTIES OF CUMBERLAND...FRANKLIN...FULTON...NORTHWESTERN
ADAMS...SOUTHEASTERN HUNTINGDON...SOUTHERN PERRY AND WEST CENTRAL
DAUPHIN THROUGH 1215 PM EDT...
AT 944 AM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE
FROM 17 MILES NORTHWEST OF CHAMBERSBURG TO 11 MILES SOUTHEAST OF
BREEZEWOOD TO 12 MILES NORTHWEST OF BERKELEY SPRINGS...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. THE THUNDERSTORMS WILL INCREASE IN INTENSITY AS THEY MOVE
INTO THE WARMER AND MORE UNSTABLE AIR NEAR AND TO THE EAST OF
SHERMANSDALE...CARLISLE...AND GETTYSBURG. VERY HEAVY RAIN OF UP TO
ONE INCH IN LESS THAN ONE HOUR WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BIG SPRING STATE PARK...COVE MILLS...
MCCONNELLSBURG...AND AMBERSON VALLEY AROUND 1015 AM...BIG COVE
TANNERY...FANNETTSBURG...NEWBURG...AND COLONEL DENNING STATE PARK
AROUND 1030 AM...LANDISBURG AND FORT LOUDON AROUND 1045 AM. THE
STORMS WILL REACH SHERMANSDALE...CARLISLE...AND MONT ALTO SHORTLY
BEFORE NOON.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 173 AND 232...I-70 BETWEEN
MILE MARKERS 162 AND 168...I-81 BETWEEN MILE MARKERS 1 AND 62.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
11/15...ROUTE 30...ROUTE 322/22...ROUTE 522.
LAT...LON 3975 7836 3978 7834 3982 7824 3998 7818
4021 7786 4051 7691 4031 7696 4008 7715
3976 7749 3971 7758 3971 7762
EXPERIMENTAL
FORECASTER: LAMBERTSpecial weather statement, Aug 21, 10:13 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EDT FRI AUG 21 2009
PAZ028-036-050>052-056-057-063>065-211615-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-MONTOUR PA-
NORTHUMBERLAND PA-PERRY PA-SNYDER PA-YORK PA-
1113 AM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF
ADAMS...CUMBERLAND...EASTERN PERRY...EASTERN SNYDER...NORTHEASTERN
JUNIATA...NORTHWESTERN YORK...SOUTHEASTERN FRANKLIN...SOUTHEASTERN
MONTOUR...SOUTHERN NORTHUMBERLAND AND WESTERN DAUPHIN THROUGH 1215
PM EDT...
AT 1108 AM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
12 MILES SOUTHWEST OF SELINSGROVE TO 13 MILES NORTH OF CARLISLE TO
SHIPPENSBURG TO 3 MILES SOUTHWEST OF GREENCASTLE...MOVING NORTHEAST
AT 35 MPH.
THESE STORMS WILL STEADILY INTENSIFY AS THE ENCOUNTER THE WARMER AND
MORE UNSTABLE AIR ACROSS THE LOWER SUSQUEHANNA VALLEY.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN OF ONE INCH IN LESS THAN AN HOUR WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BLOSERVILLE...FREMONT...NEW BLOOMFIELD...
AND WAYNESBORO AROUND 1120 AM...WALNUT BOTTOM...FREEBURG...NEWPORT...
AND ROUZERVILLE AROUND 1125 AM...SHERMANSDALE AND MONT ALTO AROUND
1130 AM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 210 AND 238...I-81 BETWEEN
MILE MARKERS 1 AND 67.
LAT...LON 3998 7759 4076 7711 4100 7657 4097 7654
4076 7659 4068 7664 4066 7670 4063 7667
3973 7720 3972 7781
EXPERIMENTAL
FORECASTER: LAMBERTThunderstorm Wind, Cumberland
- When
- August 21, 10:35 AM EST
- Where
- Cumberland County, 1.96 mi WSW of Greason
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.171, -77.315
Thunderstorm winds estimated between 65 and 75 mph produced significant straight line wind damage to a barn and pump house near Kerrsville in West Pennsboro Township. The damage occurred at the intersection of Kerrsville and Crossroad School Roads.
Thunderstorm Wind, Adams
- When
- August 21, 10:50 AM EST
- Where
- Adams County, 0.53 mi W of Table Rock
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -77.230
Thunderstorm winds estimated between 60 and 70 mph knocked down several large trees and destroyed a half acre of corn about a mile southeast of Biglerville in Butler Township. The uprooted trees were thrown approximately 40 to 50 feet.
Thunderstorm Wind, Dauphin
- When
- August 21, 11:05 AM EST
- Where
- Dauphin County, 0.87 mi NW of Harrisburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.280, -76.880
Thunderstorm winds estimated near 60 mph knocked down trees and wires in the city of Harrisburg.
Thunderstorm Wind, Schuylkill
- When
- August 21, 11:45 AM EST
- Where
- Schuylkill County, 0.52 mi W of Pine Glen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.550, -76.390
Thunderstorms winds estimated near 60 mph knocked down numerous trees and wires in Pine Grove.
Thunderstorm Wind, Schuylkill
- When
- August 21, 11:55 AM EST
- Where
- Schuylkill County, 2.5 mi ESE of Sheppton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.880, -76.080
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Rush Township near Sheppton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
- Damaging Winds in New Hampshire, August 21, 2009$40,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182432, 182495, 182456, 182457, 182459.